MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CPCS STEM DRIVER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. CPCS STEM DRIVER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71362631
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/07/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery the tip of inserter broke in the stem.Less than 30 minutes delay was reported and a backup device was available.One piece remained wedged inside the femoral component.
 
Additional Manufacturer Narrative
The associated complaint device was returned for evaluation.A visual inspection of the returned stem inserter shows the tip is broken off.The complaint description states the tip is stuck in the stem.The stem was not returned for evaluation.The device was manufactured in 2002 and it shows signs of extreme wear usage.A clinical evaluation was conducted and based on the limited information provided, the root cause of the inserter tip breakage cannot be determined.The material, 17-4ph is not an implantable alloy; therefore, long-term implantation data is not available.Since the inserter tip was left wedged inside the femoral component, migration is unlikely.The impact to the patient is the retained non-implantable fragment of the externally communicating device, possible local irritation and/or discomfort, and additional radiological imaging/exposure cannot be completely ruled out.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal any manufacturing abnormalities that could have caused or contributed to the reported incident.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
CPCS STEM DRIVER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9152682
Report Number1020279-2019-03552
Device Sequence Number19617292
Product Code JDI
UDI-Device Identifier03596010462879
UDI-Public03596010462879
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71362631
Device Lot Number02BM08221
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2019
Initial Date Received by Manufacturer 09/07/2019
Supplement Date Received by Manufacturer09/07/2019
Initial Report FDA Received Date10/03/2019
Supplement Report FDA Received Date11/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR